The word complicated is used simply as a descriptive term. It helps define a subset of migraine patients who have more atypical neurologic symptoms during a migraine. The most common neurologic symptom associated with migraines are visual phenomena. When patients experience other neurologic symptoms such as weakness or sensory changes on one side of the body, confusion, inability to speak, or balance problems during a migraine, the term complicated migraine is used. However, this term is not used until other causes for the symptoms have been excluded.
In general complicated migraine does not lead to permanent brain damage, however the triptans (migraine medication), and other medications which constrict blood vessels should not be used for a headache if the complicated symptoms are present. There is the theoretical risk that use of these medications during the complicated symptoms could cause brain damage.
I hope this clarifies your questions and concerns.
I would assume that "Hemiplegic Migraine" falls into the same or similar category of "Complicated Migraine.
At age of 17 I had what they had originally figured to be a stroke (intense headache at the time as well). I was in the hospital for five days and had an EEG, CT scan and blood work done. The CT scan was normal, the EEG was abnormal. Now, 21 years later I continue having migraines (there has been numerous times that the migraine went on and on.. or let up after several days only to endure another one very shortly after). I'm thankful that not ALL my migraines have been hemiplegic. At 17, they said "Stroke".. years later my family doctor and neurologist explained that what I had, and still having are hemiplegic migraines. Upon reading the reply to the person first asking about "Complicated Migraine", I was very startled to read:
"In general complicated migraine does not lead to permanent brain damage, however the triptans (migraine medication), and other medications which constrict blood vessels should not be used for a headache if the complicated symptoms are present. There is the theoretical risk that use of these medications during the complicated symptoms could cause brain damage."
I've continually been given triptans (most haven't worked, and only Imitrex intejection did, however over the years I've had problems with Imitrex that has gotten worse with each use; difficulty breathing, swallowing, and heart palpitations. I've been very concerned about taking that medication any longer.
Can you suggest somewhere for me to research more on hemiplegic migraine and where I might find information on the theoretical risk that triptans during complicated mirgaine could cause brain damage? Any help is very much appreciated.
I have suffered hemiplegic migraine for many years and they are very wearing.
I strongly recommend you look up the syndrome HUGHES SYNDROME I am now on warfarin or coumadin and the difference has saved my life from a stroke.
Any one who suffers from hemiplegics MUST check out Hughes Syndrome for it is believed a large amount of people suffer from this disease and it can be treated.
Look it up and read the symptoms!
I was diagnosed with complicated migraines by a neurologist a few months ago after c/o tingling in my feet, left side weakness, and an odd sensation in my left eye w/o vision changes. Blood tests were done along with a visual evoke response test, and two MRIs. All were normal. At first, my fam. doc. sent me to the neurologist to r/o MS because of my symptoms which started 6 months after having a baby (very complicated pregnancy & delivery). I have high blood pressure, and I had to go off my beta blocker when I wanted to get pregnant. The only safe medication was ineffective, and my blood pressure continued to climb and be a problem throughout the second trimester, eventually resulting in preeclampsia. My daughter was born 12 weeks premature, weighing 1 lb., 13 oz. All seemed resolved afterward, but I have had the tingling, extreme fatigue, eye problems, weakness, etc. since 6 months after the birth. Each of the three episodes last weeks at a time and seem to have gotten worse each time. I notice that they start when I have taken antibiotics, although the neurologist told me that there is no connection. Anyone else have this experience?
A related discussion, complicated migraine